Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 185, NWS Morristown, TN

May 26, 2011Bledsoe County, Marion County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 26, 2011, 10:01 AM CDT for Bledsoe County, Marion County, Sequatchie County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2011, 10:01 AM CDT (15:01 UTC)
Expired
May 26, 2011, 10:45 AM CDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bledsoe County, TN, Marion County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 76 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 9:15 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WUUS54 KMRX 261501
SVRMRX
TNC007-115-153-261545-
/O.NEW.KMRX.SV.W.0185.110526T1501Z-110526T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1001 AM CDT THU MAY 26 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE...
  MARION COUNTY IN EAST TENNESSEE...
  SEQUATCHIE COUNTY IN EAST TENNESSEE...

* UNTIL 1045 AM CDT

* AT 951 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF SPARTA TO
  9 MILES NORTHEAST OF GRUETLI-LAAGER TO 8 MILES SOUTHWEST OF
  SEWANEE...AND MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  PIKEVILLE...JASPER...DUNLAP...SOUTH PITTSBURG...WHITWELL...CAGLE...
  OLD CUMBERLAND...MOUNT CREST...PALIO...GRIFFITH CREEK...HALETOWN
  (GUILD)...MELVINE...MARTIN SPRINGS...POWELLS CROSSROADS...
  CARTWRIGHT...BRAYTON AND LONE OAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT
THURSDAY AFTERNOON FOR SOUTHWEST NORTH CAROLINA AND CENTRAL
TENNESSEE.

&&

LAT...LON 3525 8582 3522 8574 3529 8571 3533 8556
      3538 8550 3550 8558 3554 8556 3557 8543
      3577 8525 3577 8492 3557 8511 3554 8510
      3550 8514 3547 8512 3545 8517 3516 8538
      3506 8537 3501 8543 3501 8587 3523 8587
TIME...MOT...LOC 1500Z 253DEG 32KT 3588 8531 3550 8544
          3515 8593

$$

GH
2 follow-up statements
851 
WWUS54 KMRX 261523
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1023 AM CDT THU MAY 26 2011

TNC007-115-153-261545-
/O.CON.KMRX.SV.W.0185.000000T0000Z-110526T1545Z/
SEQUATCHIE TN-BLEDSOE TN-MARION TN-
1023 AM CDT THU MAY 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR MARION...BLEDSOE AND SEQUATCHIE COUNTIES...

AT 1015 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF STRONG TO SEVERE THUNDERSTORMS CAPABLE OF 
PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 
50 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 17 
MILES NORTHWEST OF MELVINE TO PALIO TO DUNLAP TO 6 MILES SOUTHEAST 
OF MONTEAGLE...MOVING EAST AT 35 MPH.

THE STRONGEST STORMS SHOULD MAINLY AFFECT WESTERN PARTS OF MARION 
AND SEQUATCHIE COUNTIES.

LOCATIONS IN THE WARNING INCLUDE...
  PIKEVILLE...DUNLAP...JASPER...WHITWELL...MELVINE...HALETOWN
  (GUILD)...BRAYTON...CARTWRIGHT...MARTIN SPRINGS...POWELLS
  CROSSROADS AND LONE OAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT
THURSDAY AFTERNOON FOR SOUTHWEST NORTH CAROLINA AND CENTRAL
TENNESSEE.

&&

LAT...LON 3525 8582 3522 8574 3529 8571 3533 8556
      3538 8550 3550 8558 3554 8556 3557 8543
      3577 8525 3577 8492 3557 8511 3554 8510
      3550 8514 3547 8512 3545 8517 3516 8538
      3506 8537 3501 8543 3501 8587 3523 8587
TIME...MOT...LOC 1520Z 253DEG 32KT 3597 8513 3551 8524
          3540 8536 3516 8573

$$

TG
921 
WWUS54 KMRX 261537
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1037 AM CDT THU MAY 26 2011

TNC007-115-153-261546-
/O.EXP.KMRX.SV.W.0185.000000T0000Z-110526T1545Z/
SEQUATCHIE TN-BLEDSOE TN-MARION TN-
1037 AM CDT THU MAY 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR MARION...BLEDSOE AND
SEQUATCHIE COUNTIES WILL EXPIRE AT 1045 AM CDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT 
THURSDAY AFTERNOON FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE. 

LAT...LON 3525 8582 3522 8574 3529 8571 3533 8556
      3538 8550 3550 8558 3554 8556 3557 8543
      3577 8525 3577 8492 3557 8511 3554 8510
      3550 8514 3547 8512 3545 8517 3516 8538
      3506 8537 3501 8543 3501 8587 3523 8587
TIME...MOT...LOC 1536Z 253DEG 32KT 3601 8496 3555 8507
          3544 8519 3520 8556

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:11 AM CDT, 50 minutes earlier.

Area forecast discussion, May 26, 9:11 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1011 AM EDT THU MAY 26 2011

.DISCUSSION...
DID AN EARLY UPDATE ON FORECAST PACKAGE...SINCE WIND ADVISORY WAS
EXPIRING FOR THE MOUNTAINS AT 10 AM EDT. ALSO...FRESHENED A LOT OF
GRIDS INCLUDING HOURLY AND MAX TEMPS. QUITE AN UNSTABLE AIRMASS
OVER NRN AL INTO SRN MIDDLE TN...SO TWEAKED SEVERE WORDING NOT TO
BE LIMITED TO THIS AFTERNOON.

SEVERE THUNDERSTORM WATCH ABOUT TO BE ISSUED...SO ANOTHER UPDATE OF
ZFP TO FOLLOW WITH WATCH INFORMATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             84  61  81  61  90 /  80  50  30  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  86  62  81  61  87 /  70  70  30  10  10
OAK RIDGE, TN                       85  61  79  60  86 /  70  70  30  10  10
TRI CITIES AIRPORT, TN              88  59  81  57  85 /  60  60  60  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, May 26, 1:22 AM CDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 AM EDT THU MAY 26 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270630-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
222 AM EDT THU MAY 26 2011 /122 AM CDT THU MAY 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...SCATTERED SEVERE THUNDERSTORMS EXPECTED TODAY...
A COLD FRONT WILL SLOWLY MOVE ACROSS THE TENNESSEE RIVER VALLEY
TODAY AND TONIGHT...BRINGING A BETTER CHANCE FOR ORGANIZED
THUNDERSTORMS. AS A RESULT...THERE WILL BE A CHANCE FOR WIDESPREAD
SEVERE WEATHER BY THURSDAY AFTERNOON AND EVENING. THE GREATEST
CONCERN WILL BE DAMAGING WINDS AND LARGE HAIL UP TO GOLF-BALL SIZE.
ISOLATED TORNADOES ARE POSSIBLE...MAINLY ACROSS THE PLATEAU AND
WESTERN SECTIONS OF THE TENNESSEE VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

In the hours before

Local storm report, May 26, 5:56 AM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
656 AM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND DMG     SUNBRIGHT               36.24N 84.67W
05/26/2011                   MORGAN             TN   LAW ENFORCEMENT

            A FEW TREES DOWN NEAR SUNBRIGHT...TENNESSEE

0350 AM     TSTM WND DMG     CLEVELAND               35.07N 82.53W
05/26/2011                   GREENVILLE         SC   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN NEAR CLEVELAND...TENNESSEE.

&&

DH
Local storm report, May 26, 7:27 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
827 AM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
05/26/2011                   BRADLEY            TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN NEAR CLEVELAND...TENNESSEE.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:54 AM CDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Rhea, Sequatchie66 min
May 26, 1:54 AM CDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott66 min
May 26, 2:44 AM CDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs, Polk46 min
May 26, 9:49 AM CDTSevere Thunderstorm WarningMRXLoudon, Meigs, Morgan, Rhea, Roane26 min
May 26, 10:07 AM CDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Polk, Rhea38 min
May 26, 10:17 AM CDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Morgan, Roane, Scott43 min
May 26, 10:41 AM CDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, McMinn, Monroe and 3 more34 min
May 26, 10:51 AM CDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Roane, Scott39 min
May 26, 11:18 AM CDTSevere Thunderstorm WarningMRXAnderson, Blount, Campbell, Grainger, Knox, Loudon and 2 more42 min
May 26, 12:02 PM CDTSevere Thunderstorm WarningMRXBlount, Claiborne, Cocke, Grainger, Greene, Hamblen and 6 more43 min
May 26, 12:33 PM CDTSevere Thunderstorm WarningMRXLoudon, McMinn, Monroe42 min
May 26, 12:47 PM CDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 5 more43 min
May 26, 1:03 PM CDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, Monroe42 min
May 26, 1:34 PM CDTSevere Thunderstorm WarningMRXHawkins, Sullivan26 min
May 26, 1:39 PM CDTSevere Thunderstorm WarningMRXBradley, Hamilton35 min
May 26, 1:46 PM CDTSevere Thunderstorm WarningMRXBlount, Cocke, Grainger, Jefferson, Knox, Sevier44 min
May 26, 1:56 PM CDTSevere Thunderstorm WarningMRXMcMinn49 min
May 26, 2:28 PM CDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more47 min
May 26, 2:32 PM CDTSevere Thunderstorm WarningMRXLoudon, McMinn, Monroe43 min
May 26, 3:04 PM CDTSevere Thunderstorm WarningMRXBlount, Loudon37 min
May 26, 3:07 PM CDTSevere Thunderstorm WarningMRXMonroe37 min
May 26, 3:14 PM CDTSevere Thunderstorm WarningMRXGrainger, Greene, Hamblen, Hancock, Hawkins, Sullivan and 1 more46 min
May 26, 3:27 PM CDTAreal Flood AdvisoryMRXBlount, Bradley, Loudon, McMinn, Monroe, Polk4 hr
May 26, 3:33 PM CDTSevere Thunderstorm WarningMRXBlount, Monroe42 min
May 26, 3:33 PM CDTTornado WarningMRXGreene, Hawkins12 min
May 26, 3:50 PM CDTTornado WarningMRXCarter, Greene, Hawkins, Sullivan, Washington25 min
May 26, 3:56 PM CDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott49 min
May 26, 4:03 PM CDTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Sevier42 min
May 26, 4:10 PM CDTSevere Thunderstorm WarningMRXSullivan50 min
May 26, 4:20 PM CDTTornado WarningMRXCarter, Johnson, Sullivan, Washington40 min
May 26, 4:33 PM CDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Jefferson42 min
May 26, 4:51 PM CDTTornado WarningMRXJohnson, Sullivan39 min
May 26, 5:18 PM CDTSevere Thunderstorm WarningMRXScott27 min
May 26, 6:15 PM CDTAreal Flood AdvisoryMRXSullivan3 hr
May 26, 6:52 PM CDTAreal Flood AdvisoryMRXCampbell, Morgan, Scott113 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.